Heat, Philadelphia
- When
- June 22, 11:00 AM EST to 8:00 PM EST
- Where
- Philadelphia forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.008, -75.134 (the zone’s center; the record gives no point)
A hot day in Philadelphia caused the first heat related death of 2006. A 67-year-old woman died on South 20th Street.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A hot day in Philadelphia caused the first heat related death of 2006. A 67-year-old woman died on South 20th Street. The high temperature at Philadelphia International Airport was 91 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 22, 10:52 AM EST, 8 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1152 AM EDT THU JUN 22 2006 HAVE UPDATED TO SPRUCE UP GRIDS BASED ON CURRENT CONDITIONS. DID NOT CHANGE MUCH IN THE WAY OF TEMPS/POPS/WX FOR THIS AFTERNOON. CLEARING IS SPREADING DOWN FROM THE N AND NW, SO AFTERNOON TEMPS SHOULD GET UP TO FORECAST LEVELS. DO NOT EXPECT ORGANIZED TSTMS TO DEVELOP OR MOVE INTO OUR AREA THIS AFTERNOON, BUT COULD BE SCATTERED TO ISOLATED ACTIVITY AND WITH THE ATMOSPHERE BECOMING MORE UNSTABLE, SOME GUSTY WINDS AND HEAVY RAIN COULD OCCUR. ALSO ADJUSTED POPS AND WX TO FIT MORE WITH SURROUNDING OFFICES FOR LATER TONIGHT AND FRIDAY. WILL REEVALUATE THE HEAVY RAIN THREAT IN THE COMING DAYS FOR THE AFTERNOON PACKAGE. RPW PREVIOUS DISC... .SHORT TERM /TODAY THROUGH FRIDAY NIGHT/... WHAT TO DO WITH THE MCS? THE GFS SEEMS THE FARTHEST FROM REALITY WITH THE BULK OF THE PRECIP RIDING INTO NEW YORK STATE. BOTH THE RUC AND THE NAM ARE TOO SLOW, BUT AT LEAST THEY DO SHOW A SOUTHEAST DRIFT. WELL RUN WITH THE NAM THIS MORNING, BUT BASED OFF SAT PIX TRENDS SPEED THINGS UP BY ABOUT THREE HOURS. WITH THE SYSTEM RUNNING INTO STABLE AIR, WHATEVER MAKES IT OVER THE CWA WILL BE IN A WEAKENED FORM. IR IMAGES ARE STARTING TO SHOW SOME WARMING CLOUD TOPS. LIGHTNING IS ALSO STARTING TO WANE. THE CLOUD SHIELD ASSOCIATED WITH THE MCS SHOULD EFFECT US MORE THIS MORNING THAN THIS AFTERNOON. WELL SHOW SOME DECREASING CLOUD TRENDS FOR THE NORTHERN HALF OF THE CWA BECAUSE OF THIS. THE MORNING MCS WILL BE REPLACED BY A SURFACE TROF THIS AFTERNOON. IF WE HAD FULL SUN TODAY, MID 90S WOULD BE A GOOD BET ACROSS THE WARMEST LOCALES. ALTHOUGH, MORE SUN IS EXPECTED THIS AFTERNOON, OUR BELIEF IS THAT THERE WILL BE ENOUGH CLOUDINESS AROUND TO AFFECT TEMPERATURES. IT WILL STILL BE HOT AND SOMEWHAT UNCOMFORTABLE. ALTHOUGH AMBIENT TEMPERATURES ARENT EXPECTED TO GET INTO THE MID 90S, HEAT INDICES WILL AS DEWPOINTS INCH TOWARD 70 DEGREES. WITH THE INCREASE IN MOISTURE THE LAST 24 HOURS COMBINED WITH THIS AFTERNOONS HEAT, BUFKIT SOUNDINGS SHOW IMPRESSIVE CAPE/LI VALUES. THEY LOOK MORE LEGITIMATE THAN IN THE RECENT PAST WITH FORECAST HIGHS IN THE LOWER 90S. THE NAM, AS OF LATE, HAS BEEN PRODUCING TOO MUCH CAPE DUE TO HIGH TEMPERATURES THAT WERE TOO HIGH. EVEN THE GFS SOUNDINGS ARE IMPRESSIVE. WITH A POSSIBLE SURFACE TROF IN THE VICINITY OR EVEN A BOUNDARY STEMMING FROM ONGOING CONVECTION, THE SPC HAS PLACED MOST OF THE CWA IN SLIGHT RISK. THE WELL ADVERTISED COLD FRONT NOW LOOKS LIKE IT WILL ARRIVE IN THE POCONOS EARLY FRIDAY MORNING. CAPES AND LIS ARE ONCE AGAIN INDICATING A RIPE ATMOSPHERE FRIDAY AFTERNOON. WHATS MORE OF A CONCERN IS THE PWS THAT ARE BEING FORECAST IN THE AFTERNOON AND INTO FRIDAY NIGHT. THE GFS TOPS OUT AROUND 2.25, WHILE THE NAM CLIMBS UP TO 2.60. WITH ABUNDANT MOISTURE, LOADS OF INSTABILITY, AND WITH A COLD FRONT INVOF, SEVERE THUNDERSTORMS AS WELL AS FLASH FLOODING IS A CONCERN. THE SPC HAS ONCE AGAIN PUT THE REGION IN SLIGHT RISK (PER SWODY2). AN SPS WILL BE ISSUED TO ADDRESS OUR CONCERNS. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... OVERALL THE EXTENDED LOOKS TO BE A VERY WET PERIOD. THE COLD FRONT LOOKS TO STALL OVER OUR REGION ON SATURDAY. THIS FRONT IS THE PRIMARY CAUSE OF CONCERN IN THE EXTENDED AS IT LOOKS LIKE THE FRONT WILL RETROGRADE BACK OVER THE REGION CONTINUING THE ALREADY WET CONDITIONS. PERIODS OF HEAVY RAIN THROUGHOUT THE CWA COULD CAUSE SOME LOCATIONS TO GET CLOSE TO OR OVER 4 INCHES OF RAIN (THIS IS IN ADDITION TO WHAT FALLS TODAY AND FRIDAY). IT LOOKS AS THOUGH THE WET CONDITIONS WILL CONTINUE INTO THE BEGINNING OF THE NEXT WORK WEEK. TEMPERATURES ALSO LOOK TO BE CLOSE TO NORMAL FOR THIS TIME OF THE YEAR. WELL CONTINUE WITH THE ESF. && .AVIATION... BY 3:00 AM, SOME MID LEVEL AND HIGH CLOUDS HAD BEGUN TO DRIFT OVERHEAD. THE CLOUDS WERE IN ADVANCE OF A CONVECTIVE COMPLEX LOCATED IN NORTHERN OHIO AND WESTERN PENNSYLVANIA. THE LEADING EDGE OF THE PRECIP ASSOCIATED WITH THE COMPLEX WAS WEAKENING AS IT MOVED INTO THE MORE STABLE AIR OVER CENTRAL AND EASTERN PENNSYLVANIA. MEANWHILE, TSTMS WERE REGENERATING ON THE BACK SIDE OF THE COMPLEX AS MOISTURE WAS ADVECTING UP INTO THE OHIO RIVER VALLEY. WE WERE NOT TERRIBLY AGGRESSIVE WITH THE FORWARD PROGRESS OF THE PRECIP INTO OUR FORECAST AREA THIS MORNING. IT APPEARS AS THOUGH THE WEAKENING TREND WILL CONTINUE ON THE LEADING EDGE OF THE COMPLEX. THERE SHOULD BE A FAIR AMOUNT OF DEBRIS CLOUDS THROUGH THE MORNING WITH PERHAPS AN INCREASE IN SUNSHINE FOR THIS AFTERNOON. WITH THE RESULTING DESTABILIZATION OF THE ATMOSPHERE, WEVE MENTIONED SOME CUMULONIMBUS FOR RDG AND ABE DURING THE LATE AFTERNOON. WEVE LEFT THE MENTION OUT OF OUR REMAINING SIX TAF SITES FOR THE TIME BEING, WITH LESS OF A CHANCE FOR PRECIP FOR TODAY ON AND NEAR THE COASTAL PLAIN. && .MARINE... WITH THE FRONT EXPECTED TO STALL BEFORE REACHING THE COAST OUR MARINE AREA SHOULD REMAIN IN A BROAD SOUTHERLY FLOW INTO THE WEEKEND. SEAS SHOULD BUILD GRADUALLY DURING THE NEXT FEW DAYS, PERHAPS GETTING NEAR SMALL CRAFT ADVISORY CRITERIA (5 FEET) ON SATURDAY. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SHORT TERM...KRUZDLO LONG TERM...MEOLA AVIATION...IOVINO MARINE...IOVINO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 452 AM EDT THU JUN 22 2006 ANZ430-431-450>455-470-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>027-PAZ054-055-060>062-067>071-230900- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 452 AM EDT THU JUN 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT HEAT AND HUMIDITY WILL BE ON THE RISE TODAY. HEAT INDICES ARE EXPECTED TO TOP OUT IN THE MID 90S IN THE WARMEST LOCALES. ALONG WITH RISING TEMPERATURES, INSTABILITY WILL BE INCREASING THIS AFTERNOON. ALL OF THE ABOVE WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF THE THUNDERSTORMS COULD TURN STRONG OR EVEN SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT WILL WORK INTO THE REGION TOMORROW. THIS WILL BE ONE MORE INGREDIENT TO AN ALREADY VOLATILE SITUATION. MORE STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TOMORROW INTO TOMORROW NIGHT. FLASH FLOODING IS ALSO A THREAT. THE FRONT IS EXPECTED TO STALL ACROSS THE REGION AND REMAIN IN PLACE THROUGH THE WEEKEND. THIS WILL KEEP THE SHOWERS AND THUNDERSTORMS GOING AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE MAY BE NEEDED AT TIMES THROUGH THE WEEKEND. KRUZDLO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1116 AM EDT THU JUN 22 2006 DEZ001-002-MDZ008-012-015-019-020-NJZ001-007>010-012>019-PAZ054- 055-060>062-067>071-230015- NEW CASTLE-KENT DE-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE- SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- INCLUDING THE CITIES OF...WILMINGTON...DOVER...ELKTON... CHESTERTOWN...CENTREVILLE...EASTON...DENTON...NEWTON... WASHINGTON...MORRISTOWN...FLEMINGTON...SOMERVILLE... NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON...PENNSVILLE... GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...MOUNT HOLLY... JIM THORPE...STROUDSBURG...READING...ALLENTOWN...BETHLEHEM... WEST CHESTER...NORRISTOWN...DOYLESTOWN...MEDIA 1116 AM EDT THU JUN 22 2006 ...ISOLATED THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON OR EVENING... A SOUTHWEST FLOW OF VERY WARM AND HUMID AIR WILL BE OVER THE REGION THIS AFTERNOON AND EVENING. THE LEFTOVER CLOUDS FROM THE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS THAT OCCURRED THIS MORNING WILL DISSIPATE THROUGH EARLY AFTERNOON. THIS WILL ALLOW ENOUGH SUNSHINE TO CAUSE TEMPERATURES TO RISE TO AROUND 90 ACROSS THE DELAWARE VALLEY AND DELMARVA THIS AFTERNOON WITH HIGHS IN THE MID AND UPPER 80S ELSEWHERE. THE HEAT AND HUMIDITY COMBINED WITH AN UNSTABLE AIRMASS IN PLACE WILL ALLOW SCATTERED THUNDERSTORMS TO FORM LATE THIS AFTERNOON. THE STORM PREDICTION CENTER HAS PLACED A GOOD PORTION OF THE REGION INTO A SLIGHT RISK FOR SEVERE THUNDERSTORMS, MEANING THAT ANY THUNDERSTORMS THAT DO FORM COULD CONTAIN DAMAGING WINDS. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED ON FRIDAY AS A COLD FRONT MOVES TO PENNSYLVANIA. ONCE AGAIN, SOME OF TOMORROWS THUNDERSTORMS COULD TURN STRONG OR EVEN SEVERE. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR YOUR LOCAL MEDIA IN CASE SEVERE WEATHER WARNINGS ARE ISSUED. STAUBER
The national radar mosaic for the moment the first event began.
1 heat. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heat, Philadelphia | 2006-06-24 | 67 | Female | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518475.